I am a 41 year old male who has suffered from mild cystic acne my whole adult life. I would normally get a cyst a month, which would last 1-2 weeks. This was the case especially during the summer months. I started Accutane 3 months ago (20mg) with good results. I have not had a breakout since being on Accutane. Side effects have been dry lips and skin (although not as dry as when I first went on the medicine), muscle aches and red face. My doctor is reluctant to up my dosage beyond 20mg and has indicated that at this level I will be on the medicine for 12 months.
I am concerned about being on accutane for this long. Should I push to have the dosage increased to get me off the medicine sooner, or stick with my doctor's advice? Is it possible that cosidering my skin condition that accutane would be effective taking 20mg for 4 or 5 months as it would be for a person with more sever skin taking a higher dosage for the same time period? Does it make sense to increase the dosage when the current level is working. Another concern of mine is that the medicine has made my skin is very sensitive to the sun/outdoors and I would not like to be on accutane during the summer months. Will the higher dosage make the side effects worse?
I am also find that when I go outside in the cold, my skin gets very blotchy, especially in areas where I used to get my cyst.
Do you think the Accutane is causing this?
Would you also adivse against switching manufacturing brands of Accutane or does this not matter?
The usual recommended dose of Accutane is 1 milligram per kilogram of body weight daily. For a 160 pound male this would be about 80 milligrams per day. However, lower doses might well be perfectly appropriate, particularly for cases like yours, which are relatively mild, and you're old enough to be nearer the end of acne than a 20-year-old might be. Duration is usually 20 weeks, perhaps 6 months at the outside. I wouldn't be afraid of increasing the dose to 40 mg per day or even higher--side-effects are usually not increased that much. However, I see no reason to lengthen the treatment beyond 6 months.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.